Hail, Sawyer
- When
- July 5, 4:22 PM CST
- Where
- Sawyer County, 1.68 mi NE of New Post
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.920, -91.160
A weak front sank through northwest WI during the afternoon of the 5th. Thunderstorms fired up on the front late in the afternoon around and south of the Gogebic Range.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A weak front sank through northwest WI during the afternoon of the 5th. Thunderstorms fired up on the front late in the afternoon around and south of the Gogebic Range.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 5, 2:13 PM CST, 2 hours 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 313 PM CDT TUE JUL 5 2011 .DISCUSSION...THROUGH FRIDAY. UPPER LEVEL HIGH WILL BE CENTERED OVER/NEAR THE CO/NM REGION THROUGH THE PERIOD...WITH A RIDGE EXTENDING NORTH THROUGH THE ROCKIES EARLY...GRADUALLY MOVING EAST TOWARD THE END OF THE PERIOD TOWARD MINNESOTA. A COLD FRONT WAS MOVING THROUGH NORTHWEST WISCONSIN THIS AFTERNOON...WITH MAX CONVERGENCE OCCURRING OVER ASHLAND/IRON/SAWYER/PRICE COUNTIES. A NICE AREA OF STORMS WERE AROUND CLAM LAKE AREA. MLCAPES WERE AROUND 2000J/KG IN THIS AREA...BUT SHEAR WAS LACKING. WE COULD STILL SEE SOME STRONG STORMS OVER THE NEXT FEW HOURS. WE WILL INCLUDE AN EARLY EVENING POP OVER OUR FAR EASTERN WISCONSIN ZONES...OTHERWISE HIGH PRESSURE WILL BUILD IN TONIGHT AND WEDNESDAY AND PROVIDE CLEAR TO PARTLY CLOUDY SKIES THROUGH WEDNESDAY. THE FORECAST BECOMES MORE UNSETTLED WEDNESDAY NIGHT THROUGH FRIDAY. A SURFACE/UPPER TROUGH WILL MOVE TOWARD NORTHWEST MINNESOTA LATE WEDNESDAY NIGHT...AND MAY BE ENOUGH TO SET OFF SOME SHOWERS OR A THUNDERSTORM INTO OUR NORTHWEST ZONES. THESE FEATURES CONTINUE SOUTHEAST THURSDAY...AND THERE IS ENOUGH AGREEMENT AMONG THE MODELS TO INCLUDE SOME POPS ALL AREAS. WE HAVE BEST CHANCE OVER OUR WESTERN ZONES...AND DIMINISH OVER NORTHWEST WISCONSIN TO SLIGHT CHANCE. WE DIMINISHED POPS THURSDAY NIGHT AS DAYTIME HEATING ENDS AND SHORTWAVE MOVES THROUGH. WE WENT WITH A DRY FORECAST ON FRIDAY. MIXED SIGNALS ARE BEING SENT FROM THE VARIOUS MODELS REGARDING QPF. THE NAM SHOWS LITTLE LOW LEVEL CONVERGENCE...AND LITTLE UPPER SUPPORT FOR RAIN. THE ECMWF DOES SHOW A WEAK TROUGH OVER NORTHWEST WISCONSIN. WE HAD SOME SMALL POPS OVER OUR WESTERN ZONES...BUT WE DON'T SEE MUCH SUPPORT FOR THAT. TEMPERATURES WILL BE SEASONABLE...WARMING A BIT TOWARD FRIDAY. .EXTENDED...SATURDAY THROUGH TUESDAY A LARGE RIDGE OF HIGH PRESSURE WILL DOMINATE THE WEATHER PATTERN FOR THE WESTERN 2/3RD OF THE NATION THROUGH FRIDAY. HOWEVER...THE RIDGE WILL GRADUALLY BREAK DOWN TOWARD THE END OF THE WEEK AS A TROF OF LOW PRESSURE DIGS INTO THE WESTERN SEABOARD...SENDING BITS OF ENERGY TO RIDE ACROSS THE RIDGE. A CLOSED LOW FORMS LATE IN THE WEEKEND AND MOVES ACROSS SOUTHERN CANADA. THIS THE LONG-RANGE MODELS AGREE ON. AT THE SURFACE THERE ARE SOME NOT-SURPRISING DISCREPANCIES WITH THE SFC LOW AND SUBSEQUENT PRECIPITATION. WHAT THEY DO POINT TO IS AN INCREASING SOUTHERN FLOW...BRING MORE WARM AND HUMID AIR INTO THE REGION FOR THE WEEKEND. FOR NOW...BEST CHANCE OF WIDESPREAD THUNDERSTORMS APPEARS TO BE SATURDAY INTO SUNDAY. && .AVIATION... ALTHOUGH VFR CONDITIONS WILL PREVAIL OVR THE FORECAST AREA THROUGH THE NIGHT THERE WILL BE POCKETS OF MVFR THIS AFTERNOON .THE CU FIELD OVR THE REGION WILL BE AOB 3K FT WITH BE OCNL CIGS BKN030. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON IN NORTHWEST WI. && .POINT TEMPS/POPS... DLH 56 78 55 79 / 10 10 10 30 INL 50 78 57 80 / 10 10 30 40 BRD 58 79 60 82 / 10 0 10 30 HYR 55 80 55 83 / 10 0 10 20 ASX 55 78 54 80 / 10 0 10 20 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. && SHORT TERM...MELDE EXTENDED....CLC AVIATION...CLC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 338 PM CDT TUE JUL 5 2011 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-061030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 338 PM CDT TUE JUL 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER MUCH OF NORTHWEST WISCONSIN THIS AFTERNOON...SHIFTING TO MAINLY EASTERN AREAS EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL BE POSSIBLE OVER NORTHWEST AREAS LATE WEDNESDAY NIGHT...AND OVER MUCH OF THE NORTHLAND THURSDAY INTO THURSDAY EVENING. THUNDERSTORMS WILL AGAIN BE POSSIBLE FRIDAY NIGHT THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. LSZ121-140>148-061030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 338 PM CDT TUE JUL 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON OVER PORTIONS OF THE SOUTH SHORE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY...CONTINUING NEAR GRAND MARAIS AND GRAND PORTAGE THURSDAY NIGHT. THUNDERSTORMS WILL RETURN TO LAKE SUPERIOR FRIDAY NIGHT THROUGH THE WEEKEND. MELDE MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 247 PM CDT TUE JUL 5 2011 WIZ002>004-008-009-052030- ASHLAND-BAYFIELD-IRON-PRICE-SAWYER- 247 PM CDT TUE JUL 5 2011 ...STRONG THUNDERSTORM NEAR CLAM LAKE... AT 241 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR CLAM LAKE...MOVING EAST AT 30 MPH. THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO 40 MPH...BRIEF HEAVY DOWNPOURS...AND LIGHTNING. LOCATIONS IMPACTED INCLUDE... MORSE... GLIDDEN... BUTTERNUT... PARK FALLS... FIFIELD... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4626 9016 4582 9029 4606 9105 4626 9096 MELDE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
431 PM CDT TUE JUL 5 2011
WIZ002>004-008-009-052230-
ASHLAND-BAYFIELD-IRON-PRICE-SAWYER-
431 PM CDT TUE JUL 5 2011
...A LINE OF THUNDERSTORMS IS MOVING THROUGH THE SAND HILLS AND
GOGEBIG RANGE THIS AFTERNOON...
AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GILE TO CHIPPEWA
LAKE...MOVING SOUTHEAST AT 20 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...WIND
GUSTS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS UP TO AN INCH AN HOUR...
* THUNDERSTORMS WILL BE NEAR...
VAN BUSKIRK BY 440 PM...
NEW POST BY 445 PM...
GLIDDEN BY 455 PM...
OJIBWA BY 510 PM...
WINTER AND LORETTA BY 515 PM...
BUTTERNUT BY 525 PM...
MERCER AND PARK FALLS BY 530 PM...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4599 9138 4652 9024 4646 9017 4634 9010
4631 8995 4627 8991 4608 8992 4563 9089
4563 9102
EOMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
435 PM CDT TUE JUL 5 2011
WIZ004-009-052215-
IRON-PRICE-
435 PM CDT TUE JUL 5 2011
...SOME STRONG THUNDERSTORMS REMAIN SOUTH OF THE GOGEBIC RANGE...
AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 22 MILES NORTHEAST
OF MUSSER LAKE TO 7 MILES SOUTHWEST OF KENNAN...MOVING SOUTHEAST AT
20 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND
GUSTS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS OF OVER AN INCH AN HOUR...
* THUNDERSTORMS WILL BE NEAR...
CATAWBA BY 440 PM...
PRENTICE BY 500 PM...
OGEMA AND SPIRIT BY 515 PM...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4538 9069 4559 9069 4607 8993 4605 8991
4598 8992 4597 9003 4542 9003 4537 9011
4537 9067
EOMThe Duluth radar (KDLH), 130 km away, was scanning. The volume nearest the first event began at 22:22 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335773, 335774.